Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, May 22, 2024

May 22, 2024 · NWS OUN · 20 events in 11 counties and zones

Scattered thunderstorms developed near daybreak on the 22nd across central into southwest Oklahoma near a surface frontal boundary. e.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed near daybreak on the 22nd across central into southwest Oklahoma near a surface frontal boundary. While most thunderstorm development occurred behind the front (i.e. anafrontal storms), strong organizing wind shear and instability promoted the organization of a few storms into supercells or strong multi-cell clusters. Large hail and damaging wind gusts occurred (intermittently) across central, east-central and southeast Oklahoma into the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 5:40 AM CST, 7 minutes earlier.

Area forecast discussion, May 22, 5:40 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
640 AM CDT Wed May 22 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 237 AM CDT Wed May 22 2024

At least intermittent severe risk is expected, perhaps by as
early as ~3-4 AM this morning, focusing primarily along/south of
the Interstate 40 corridor. A weak frontal boundary has 'washed
out'/stalled across portions of west-central into southeast
Oklahoma early this morning. As a second (stronger) surface front
impinges on this feature, scattered to potentially widespread
precipitation/storm development is expected to ensue.

Current objective analysis and short-term guidance highlights a
mesoscale environment favorable for severe weather. With sufficient
to locally extreme (2000-4000 J/kg MUCAPE) instability and very
strong deep/cloud-layer wind shear, large hail will be possible
with robust storm cores. Evolution of individual/clusters of
storms will determine whether surface-based hazards (damaging
wind/very low tornado risk) can be realized this morning. Storms
developing south of or having sustained motion (more
southeasterly) along the front and consolidating cold pool will
have the greatest opportunity to carry aforementioned risks. The
most likely scenario is for dominant/quick transition towards
elevated convection this morning, especially as convective
reinforcement allows the boundary to surge quicker to the
south/southeast.

A second round of severe weather is expected by early this afternoon
into this evening, focusing near the Red River Valley/southeast
Oklahoma. Latest guidance is more bearish on potential/coverage for
this round, likely the result of greater southward push (into north-
central Texas) of the aforementioned boundary. Should this occur,
'elevated' convection would be favored, posing a continued risk
for large to potentially very large hail owing to favorable
instability/organizing wind shear persisting north of the front.
In a more unlikely scenario, should portions of the front remain
draped across far southern zones into the afternoon, then a brief
period of damaging wind and low tornado (along with hail) risk
would develop with robust storms.

In addition, concern for at least localized flash flooding will
likely develop across southeastern Oklahoma today, perhaps by
midday/early afternoon. This will be especially true if a heavy
round of morning storms "primes" soil conditions for additional
heavy bouts of precipitation later in the day. A Flash Flood Watch
has been maintained, and continues into early Friday morning
owing to potential for additional rounds of storms on Thursday.

Ungar

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 237 AM CDT Wed May 22 2024

Thursday: Potential exists for a notable severe weather episode from
the afternoon into late evening, with at least limited potential for
much/all of the forecast area. Broad southwesterly upper flow looks
to be maintained into the late week, with both jet stream branches
(i.e. polar/subtropical) in close proximity across the
western/central CONUS. Low amplitude/compact upper features remain
advertised to move out into the Plains on Thursday within each
branch. As this occurs rather impressive mass response is forecast
across our area. A combination of storm development originating
along a dryline near the 100th meridian, and associated with warm
air advection processes, is possible. Uncertainties in
coverage/exact corridors of highest potential/hazards remains,
owing to subtle synoptic/mesoscale forcing expected. However, at
this point, all areas of the forecast area will harbor some risk
for severe weather from the afternoon into evening on Thursday.
All storm hazards (hail/winds/tornadoes) appear possible. Stay up
to date on trends for Thursday, as signals concerning
aforementioned factors will hopefully converge towards a most
likely outcome.

Friday-Holiday Weekend: Additional chances for storms/severe weather
will exist, especially on Saturday afternoon into evening. Friday
will likely feature the nadir of storm and severe weather
potential through Sunday. Still with a front expected across
central into eastern Oklahoma, limited diurnally-driven convection
is possible across mentioned areas.

By Saturday, attention will once again turn towards the possibility
of another impactful severe weather episode. A majority of global
model/grand ensemble guidance depicts a slightly stronger (when
compared to Thursday) subtropical-based wave sliding out across the
Southern Plains through the day. Once again, impressive mass
response is expected ahead of an evolving dryline feature across
western Oklahoma. At this point, development of a few organized
storms would be favored, posing risks for large hail, damaging winds
and tornadoes. This will be another period to monitor closely over
coming forecast cycles.

Sunday-Next Week: General consensus is for a transition towards
drier weather. Expectation is for main upper support to shift
towards the Mississippi Valley by Sunday. Should this occur, then
a dry and warm (many areas seeing highs of 90+ degrees) Sunday
can be expected. Into the next work week, grand ensemble guidance
shows transition towards upper ridge development across the
western US. This will favor mostly dry days. Frontal intrusion
early in the week may help keep maximum daily temperatures near to
slightly below average heading into the midweek period.

Ungar

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Wed May 22 2024

Scattered TSRA will progress slowly east and southeast this
morning across central into southern Oklahoma. MVFR cigs will be
widespread across central and southern portions of Oklahoma, with
mainly VFR cigs farther north in drier low level air. Cigs should
rise through the day, although MVFR and additional TSRA possible
at KDUA this afternoon. Frontal boundary will lift north tonight
and allow moisture return and lowering cigs into MVFR and possibly
IFR by end of forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  63  81  67 /  40  20  50  20
Hobart OK         79  61  87  64 /  20  10  30  20
Wichita Falls TX  80  66  86  69 /  30  30  40  20
Gage OK           80  55  88  58 /   0  10  20  10
Ponca City OK     78  59  81  65 /  20  10  50  30
Durant OK         83  66  82  69 /  70  50  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Thursday night for OKZ032-041>043-
     046>048-050>052.

TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...11
Hazardous weather outlook, May 22, 1:21 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
221 AM CDT Wed May 22 2024

OKZ004>048-050>052-TXZ083>090-230730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
221 AM CDT Wed May 22 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Episodic rounds of thunderstorms and potential severe weather are
expected, beginning as early as 4 AM this morning across west-
central into southeast Oklahoma. An additional round is expected
from early this afternoon through the mid-evening, focusing across
far southern into southeastern Oklahoma. Large hail will be the
main storm risk, though damaging winds and a low tornado threat
are also possible, especially by this afternoon and evening.

.Heavy Rain...
Heavy rain may lead to flash flooding by this afternoon,
especially across southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Additional rounds of storms and severe weather are expected into
the late week and weekend. The most impactful periods look to be
Thursday and Saturday afternoon into evening. Large hail, damaging
winds and tornadoes will be possible.

.Heavy Rain...
At least limited risk for heavy rain and flash flooding will
continue into Thursday evening, remaining focused across southeast
Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 4:39 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
539 AM CDT Wed May 22 2024

OKZ017-022>024-221130-
Washita OK-Canadian OK-Caddo OK-Blaine OK-
539 AM CDT Wed May 22 2024

...A strong thunderstorm will impact portions of northeastern
Washita, northwestern Caddo, south central Blaine and northwestern
Canadian Counties through 630 AM CDT...

At 539 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Colony, moving northeast at 35 mph.

HAZARD...Wind gusts of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton, Geary, Calumet, Eakly, and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3547 9869 3546 9862 3551 9862 3571 9829
      3563 9812 3548 9812 3529 9860 3545 9872
TIME...MOT...LOC 1039Z 238DEG 31KT 3541 9858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bunker
Special weather statement, May 22, 5:05 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
605 AM CDT Wed May 22 2024

OKZ018-019-024-221145-
Kingfisher OK-Logan OK-Canadian OK-
605 AM CDT Wed May 22 2024

...A strong thunderstorm will impact portions of southern Kingfisher,
southwestern Logan and north central Canadian Counties through 645 AM
CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Okarche, moving northeast at 35 mph.

HAZARD...Wind gusts of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingfisher, Crescent, Okarche, Cashion, Cedar Valley, Cimarron City,
and Lovell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3564 9810 3579 9819 3608 9763 3585 9747
TIME...MOT...LOC 1105Z 241DEG 30KT 3575 9807

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Bunker
Special weather statement, May 22, 5:07 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
607 AM CDT Wed May 22 2024

OKZ018-019-024-025-221200-
Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
607 AM CDT Wed May 22 2024

...A strong thunderstorm will impact portions of southeastern
Kingfisher, northwestern Oklahoma, southwestern Logan and eastern
Canadian Counties through 700 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm near
El Reno, moving northeast at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Oklahoma City, Edmond, El Reno, Guthrie, Yukon, Bethany,
Warr Acres, The Village, Piedmont, Nichols Hills, Union City, Concho,
Woodlawn Park, Seward, Richland, Navina, Wiley Post Airport, and
Downtown Edmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3538 9797 3564 9811 3586 9748 3562 9732
TIME...MOT...LOC 1107Z 241DEG 30KT 3553 9791

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bunker

The radar

The Norman radar (KTLX), 65 km away, was scanning. The volume nearest the first event began at 11:47 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Canadian

When
May 22, 5:47 AM CST
Where
Canadian County, 1.29 mi S of El Reno
Measured
1 in hail
Reported by
Public
Coordinates
35.511, -97.960

MPing report. Time is radar estimated.

Hail, Canadian

When
May 22, 6:06 AM CST
Where
Canadian County, 1.16 mi WNW of Yukon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.507, -97.759

MPing report.

Hail, Canadian

When
May 22, 6:08 AM CST
Where
Canadian County, 0.84 mi WSW of Yukon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.495, -97.753

MPing report.

Thunderstorm Wind, Oklahoma

When
May 22, 6:25 AM CST
Where
Oklahoma County, 1.18 mi N of Harrah
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.507, -97.159

Relayed image showing a large tree blown down near the intersection of Northeast 36th Street and North Harrah Road. Time is radar estimated.

Thunderstorm Wind, Pottawatomie

When
May 22, 6:40 AM CST
Where
Pottawatomie County, 2.89 mi NNW of Shawnee
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.365, -96.948

Shawnee (SHAW) Mesonet observation.

Hail, Comanche

When
May 22, 6:45 AM CST
Where
Comanche County, 1.84 mi NW of (Fsi)fort Sill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.688, -98.404

Hail, Comanche

When
May 22, 6:47 AM CST
Where
Comanche County, 2.92 mi WSW of (Fsi)fort Sill
Measured
0.75 in hail
Reported by
Public
Coordinates
34.655, -98.428

MPing report.

Thunderstorm Wind, Seminole

When
May 22, 7:12 AM CST
Where
Seminole County, Cromwell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.340, -96.450

Tree limbs and powerlines blown down in the community of Cromwell. Time is radar estimated.

Thunderstorm Wind, Murray

When
May 22, 8:30 AM CST
Where
Murray County, 3.74 mi N of Dougherty
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.454, -97.045

A fisherman took video of a gustnado that developed on Lake Of The Arbuckles and damaged trees as it moved onshore.

Thunderstorm Wind, Johnston

When
May 22, 8:52 AM CST
Where
Johnston County, 2.61 mi NW of Troy
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
34.361, -96.806

Two power poles snapped near the intersection of Oklahoma Highways 1 and 7. Time is radar estimated.

Thunderstorm Wind, Pontotoc

When
May 22, 9:00 AM CST
Where
Pontotoc County, 6.21 mi S of Fittstown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.520, -96.631

A large tree limb blown down along U.S. Highway 377. Time is radar estimated.

Hail, Pontotoc

When
May 22, 9:02 AM CST
Where
Pontotoc County, 7.2 mi S of Fittstown
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.506, -96.629

Hail, Johnston

When
May 22, 9:10 AM CST
Where
Johnston County, 4.63 mi NW of Bromide
Measured
1.25 in hail
Reported by
Public
Coordinates
34.472, -96.552

MPing report.

Hail, Coal

When
May 22, 9:33 AM CST
Where
Coal County, 3.86 mi SW of Lehigh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.434, -96.272

Thunderstorm Wind, Atoka

When
May 22, 9:35 AM CST
Where
Atoka County, 4.99 mi NE of Boggy Depot State Park
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.373, -96.250

Tree blown down onto a powerline along Wards Chapel Road. Time is radar estimated.

Thunderstorm Wind, Atoka

When
May 22, 9:39 AM CST
Where
Atoka County, 2.18 mi NW of Atoka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.404, -96.154

Estimated wind gust.

Hail, Atoka

When
May 22, 9:54 AM CST
Where
Atoka County, 0.22 mi NNE of Atoka
Measured
0.75 in hail
Reported by
Public
Coordinates
34.383, -96.129

MPing report. Based on radar evidence, hailfall likely occurred prior (0940-0950 LST) to report time.

Thunderstorm Wind, Atoka

When
May 22, 9:55 AM CST
Where
Atoka County, 3.5 mi N of Lane
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.350, -95.980

Social media video showing several large trees blown down. Time is radar estimated.

Hail, Coal

When
May 22, 11:33 AM CST
Where
Coal County, 4.38 mi NE of Cottonwood
Measured
1 in hail
Reported by
Public
Coordinates
34.608, -96.150

MPing report. Based on radar evidence, hailfall likely occurred prior (1125-1130 LST) to report time.

Hail, Bryan

When
May 22, 12:21 PM CST
Where
Bryan County, 1 mi SW of Calera
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.921, -96.443

Hail size increased from pea to quarter from 1213-1221 LST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180525, 1180526, 1180527, 1180533, 1180528, 1180530, 1180531, 1180534, 1188096, 1180536, 1180537, 1180539, 1180541, 1180543, 1180555, 1180544, 1180546, 1180548, 1180551, 1180554.